Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 130, NWS Springfield, MO

May 27, 2004Greene County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2004, 1:51 AM CDT for Greene County, Polk County, Missouri. It was in force for 54 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 1:51 AM CDT (06:51 UTC)
Expired
May 27, 2004, 2:45 AM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Greene County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 27 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 2:05 AM CDTHAIL 0.75Ash Grove, MO
May 27, 2:05 AM CDTHAIL 0.75Ash Grove, MO
May 27, 2:20 AM CDTHAIL 1Morrisville, MO
May 27, 2:28 AM CDTHAIL 0.756 N Willard, MO
May 27, 2:28 AM CDTHAIL 0.756 N Willard, MO
May 27, 2:30 AM CDTTSTM WND DMG10 N Springfield, MOTREES AND POWER LINES DOWN.
May 27, 2:40 AM CDTHAIL 0.88Fair Grove, MO
May 27, 2:40 AM CDTHAIL 0.88Fair Grove, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 8:30 PM CDTTornado WatchSPC6 hr
May 27, 1:50 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1669 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
2.7
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS53 KSGF 270651
SVRSGF
MOC077-167-270745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 AM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI.
  POLK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 245 AM CDT.

* AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTHWEST OF STOCKTON...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTH OF FAIR PLAY BY 225 AM CDT.
  NEAR MORRISVILLE BY 235 AM CDT.
  6 MILES NORTHWEST OF PLEASANT HOPE BY 245 AM CDT.

THE TOWNS OF ALDRICH...EUDORA AND BRIGHTON ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3777 9363 3717 9360 3712 9307 3735 9309
          3742 9310 3743 9321 3773 9318

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:10 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, May 26, 7:10 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT WED MAY 26 2004

...MESOSCALE CONVECTIVE DISCUSSION...
AFTER LOOKING AT 00Z SGF SOUNDING AND COORDINATION WITH SPC HAVE
DECIDED TO REMOVE SOUTHERN PORTION OF TORNADO WATCH.  00Z SOUNDING
SHOWS DECENT CAP DEVELOPING AROUND 800 TO 850 MB AS WARMER AIR
CONTINUES TO ADVECT INTO THE AREA AT THAT LEVEL.  HAVE ALSO
DIMINISHED POPS BACK INTO THE 30 TO 50 PERCENT RANGE FOR TONIGHT
WITH HIGHEST POPS TO THE NORTH AROUND THE FRONT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH CONTINUES NORTH OF A NEVADA TO SALEM LINE.
KS...NONE.

LINDENBERG
Hazardous weather outlook, May 26, 8:55 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT WED MAY 26 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
855 PM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS...SOME MAY PRODUCE:
    LARGE HAIL UP TO THE SIZE OF GOLF BALLS...
    DAMAGING WINDS IN EXCESS OF 60 MPH...
    AND POSSIBLY AN ISOLATED TORNADO.

  LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AND COULD LEAD TO FLOODING.

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
  TONIGHT...HOWEVER THE GREATEST THREAT OF SEVERE THUNDERSTORMS IS
  NORTH OF A NEOSHO TO SALEM LINE. FLOODING IS POSSIBLE ACROSS
  MAINLY CENTRAL MISSOURI.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT AS A
  LOW LEVEL JET ENHANCES CONVERGENCE ALONG A FRONTAL BOUNDARY
  STALLED OUT ACROSS THE OUTLOOK AREA. THE PRIMARY THREAT FROM THESE
  THUNDERSTORMS WILL BE LARGE HAIL. THERE IS A CHANCE FOR DAMAGING
  WINDS AND POSSIBLY A TORNADO...MAINLY BEFORE 11 PM.

  LOCALLY HEAVY RAINFALL ON ALREADY SATURATED GROUNDS COULD LEAD TO
  LOCALIZED FLOODING...MAINLY OVER CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A WARM AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THURSDAY AND
  FRIDAY. A COLD FRONT MOVING SLOWLY SOUTHEAST BACK INTO THE REGION
  WILL PROVIDE THE FOCUS FOR ADDITIONAL PERIODS OF SEVERE
  THUNDERSTORMS AND HEAVY RAINFALL. ANOTHER STRONG SYSTEM MOVING
  THROUGH THE PLAINS AND MIDWEST LATE SUNDAY WILL PROVIDE AN
  ADDITIONAL CHANCE FOR STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

DSA/IZZI

In the hours before

Local storm report, May 27, 1:07 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0107 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     2 N FARLINGTON          37.65N 94.83W
05/27/2004                   CRAWFORD           KS   PUBLIC

            WIND DAMAGE REPORTED WITH ESTIMATED GUSTS OVER 60 MPH.
            NICKEL TO QUARTER SIZE HAIL REPORTED AS WELL.

BOOKBINDER
Special weather statement, May 27, 1:14 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 AM CDT THU MAY 27 2004

MOZ089-270715-
DADE-
114 AM CDT THU MAY 27 2004

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR DADE COUNTY...

A LARGE AND VERY DANGEROUS TORNADIC SUPERCELL OVER CRAWFORD COUNTY
KANSAS WILL MOVE RAPIDLY EAST SOUTHEASTWARD...AND IF IT MAINTAINS
ITS CURRENT INTENSITY THEN IT WILL ENTER WESTERN DADE COUNTY BY 215
AM. PERSONS IN DADE COUNTY SHOULD PREPARE FOR A TORNADO. IN
ADDITION...HAIL TO THE SIZE OF BASEBALLS OR LARGER AND WINDS IN
EXCESS OF 70 MPH CAN ALSO BE EXPECTED.

IZZI
Local storm report, May 27, 1:15 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0115 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     4 W ARMA                37.53N 94.77W
05/27/2004  60 MPH           CRAWFORD           KS   TRAINED SPOTTER

0110 AM     FUNNEL CLOUD     2 W ARMA                37.53N 94.74W
05/27/2004                   CRAWFORD           KS   LAW ENFORCEMENT

            STORM SPOTTERS TRACKING A FUNNEL CLOUD BETWEEN GIRARD
            AND ARMA.

BOOKBINDER
Local storm report, May 27, 1:21 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0121 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     HIATTVILLE              37.72N 94.88W
05/27/2004                   BOURBON            KS   LAW ENFORCEMENT

            SUBSTANTIAL DEBRIS ACROSS ROADWAYS. UNKNOWN IF DAMAGE
            WAS CAUSED BY TORNADO OR STRAIGHT LINE WINDS.

0117 AM     FUNNEL CLOUD     BURGESS                 37.57N 94.62W
05/27/2004                   BARTON             MO   EMERGENCY MNGR

BOOKBINDER
Local storm report, May 27, 1:30 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0130 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             8 NW ARMA               37.61N 94.80W
05/27/2004  1.75 INCH        CRAWFORD           KS   EMERGENCY MNGR

BOOKBINDER
Local storm report, May 27, 1:50 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0150 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             6 N LAMAR               37.58N 94.28W
05/27/2004  1.00 INCH        BARTON             MO   PUBLIC

            1 INCH HAIL REPORTED BY VOLUNTEER WEATHER OBSERVER.

0130 AM     FUNNEL CLOUD     3 NW GOLDEN CITY        37.43N 94.14W
05/27/2004                   BARTON             MO   TRAINED SPOTTER

0130 AM     TORNADO          3 N LAMAR               37.54N 94.28W
05/27/2004                   BARTON             MO   TRAINED SPOTTER

            POSSIBLE TORNADO OBSERVED JUST NORTH OF LAMAR BY STORM
            SPOTTERS. TREES DOWN.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:01 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps29 min
May 26, 9:12 PM CDTTornado WarningSGFVernon63 min
May 26, 9:44 PM CDTTornado WarningSGFSt. Clair61 min
May 26, 10:37 PM CDTTornado WarningSGFHickory68 min
May 26, 10:40 PM CDTTornado WarningSGFSt. Clair35 min
May 26, 11:03 PM CDTTornado WarningSGFDallas57 min
May 26, 11:23 PM CDTSevere Thunderstorm WarningSGFCamden52 min
May 26, 11:29 PM CDTTornado WarningSGFLaclede76 min
May 27, 12:13 AM CDTSevere Thunderstorm WarningSGFCamden32 min
May 27, 12:16 AM CDTTornado WarningSGFPulaski59 min
May 27, 12:55 AM CDTTornado WarningSGFBarton, Vernon65 min
May 27, 1:31 AM CDTTornado WarningSGFDade59 min
May 27, 1:32 AM CDTSevere Thunderstorm WarningSGFCedar58 min
May 27, 2:35 AM CDTSevere Thunderstorm WarningSGFWebster40 min
May 27, 2:56 AM CDTSevere Thunderstorm WarningSGFWright64 min
May 27, 3:16 AM CDTSevere Thunderstorm WarningSGFDallas44 min
May 27, 3:31 AM CDTSevere Thunderstorm WarningSGFLaclede59 min
May 27, 3:42 AM CDTSevere Thunderstorm WarningSGFTexas63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.